The skinny – a repost from facebook

Most of you here know what’s going on with me lately, but for those not on Facebook (and you probably know I’m not fond of that place in general) I am reposting here what I said there.
I was overdue for a blog post anyway…


Thank you all for your kind words both public and private. It means a lot.
In an aim to be less cryptic for those who have either not known me well or are only rediscovering me after years apart, I’ll tell you a little bit about what’s going on.

In a nutshell, I am both ADHD and bipolar. Diagnosed officially sometime in 2002/2003ish, but a lifelong sufferer/coper. Typically, my ADHD and bipolar taunt each other into action and the cycle can be vicious. I’ve been told that both can ‘get better’ as people get older; in my experience, I have not been one of them.

The death of my mom in September of last year certainly brought out more blanketing depression and it has been more than difficult to shake it for longer than a few days or even hours. My days are based on a graph of ‘functionality’ which basically approaches each day in terms of how crippling my depression (and ADHD) have been. There are no gold stars on this chart.

I have finally been accepted into the loop of NHS psychiatric help here in the UK and the care in my county of Cornwall is wonderful. They’re honestly interested in making me feel better about every day. I have trialled a medicine that was rejected for me in the US years ago, and we found out – the hard way – why that was. Concerta is also known as Ritalin, and the reaction in my brain to its chemical makeup is like turning up the volume to eleven on my already pronounced fidgets, misfires, and idiosyncrasies. I was to the point of sitting in the middle of the living room for many minutes, rapidly smacking myself in the temple and unaware I was doing it. I picked at my eyes. I pawed at my limbs. I tapped on everything. My eyes would dart and eye contact avoided. Inside me was a 100mph hamster-wheel, spinning at all times. This was not the medication for me, and I only wish I had remembered why we so swiftly discontinued it in the States so I could have avoided this recent Hell.

I have a travelling psychiatric nurse coming to see me (her second visit to our home) tomorrow to touch base and see how my chart is going. Then I have an appointment to see my psychiatrist the next day, likely to discuss the disastrous Concerta trial (which we stopped after nineteen days of building intensity), and hopefully prescribing me something more similar to the popular US drug Adderall XR. I was on Adderall XR during my last year+ in the US and have never felt better. I am also currently on Citalopram for my anxious brand of bipolar depression, but if I could be on Adderall again, I feel certain that I could cut that chemical out of my routine.

In the midst of all of this brain chemistry craziness, I am attempting to make a living as an artist. Be my own boss. Follow my life-long dream. It’s slow-going right now (I started in January as a ‘proper’ business), and I know that pace is largely down to my daily struggle with my brain. Tortured artist stereotype applies, even down to my predilection for absinthe.

So there you have it. My hot mess. But in an effort to look at the glass being half-full, I am actively trying to get out of this hole and the care I’m receiving is good, if not fast enough for me. I’m tired of living what I consider to be half a life and demand better. I’ll get there. I also have a good group of people around me, both online and off, and that is comforting. So, thank you.

Much love,
Jen

7 thoughts on “The skinny – a repost from facebook”

  1. The death of a mum is bad enough without all the other ‘stuff’. Very glad help is around. I was going to lighten the mode by saying there’s light at the end of the tunnel but then remembered that someone said it could be a train heading towards you so I decided not to. Here’s a fishy for you { – XXX

  2. It’s difficult to express the sadness that underlies this posting Jen. I’ve just (literally) finished listening to a BBC program on ADHD which underlined the difficulties people have with this condition.

    I hope you find the right blend of medication, thought space and focus which will enable you to climb away from the place you’ve been in for the past months. Losing a loved one is hard, losing someone you clearly adored is going to be really tough for anyone but when you factor in the ADHD and BPD it must be horrendous.

    All I can say is good luck, take care and remember the community of friends out here who would like to help.

  3. Ask about Vyvanse… it was created by the makers of Adderall to work in the same way but without the nasty side effects… it has performed miracles for both myself & my 3 boys.

  4. Thank you for the suggestion, however, I had a great experience on Adderall XR. Was on it for more than a year and have never felt better. I’m hoping I can get it on the NHS here… I’ll look up Vyvanse to see what the chemicals are in it though- could be helpful to know.

Comments are closed.